Alert archive / Georgia / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 167, NWS Tallahassee, FL

June 5, 2012Ben Hill County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Jun 5, 2012, 3:40 PM EDT for Ben Hill County, Georgia. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2012, 3:40 PM EDT (19:40 UTC)
Expired
Jun 5, 2012, 4:18 PM EDT
In force
38 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

County Ben Hill County, GA

The radar

The Robins AFB radar (KJGX), 100 km from the middle of the area, began a volume at 19:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 5, 12:24 PM EDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 7.7 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2012-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1108 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2012-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1108 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
885 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

408 
WUUS52 KTAE 051940
SVRTAE
GAC017-052030-
/O.NEW.KTAE.SV.W.0167.120605T1940Z-120605T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
340 PM EDT TUE JUN 5 2012

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BEN HILL COUNTY IN SOUTH CENTRAL GEORGIA...

* UNTIL 430 PM EDT

* AT 336 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR WESTWOOD...
  OR NEAR ABBA...AND MOVING EAST AT 40 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  QUEENSLAND...LULAVILLE...BOWENS MILL...ASHTON AND RED BLUFF

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY. PEOPLE OUTSIDE SHOULD MOVE INSIDE A STRONG BUILDING BUT
AWAY FROM WINDOWS.

&&

LAT...LON 3173 8332 3176 8332 3177 8334 3176 8343
      3185 8343 3185 8323 3183 8313 3182 8313
      3182 8310 3178 8302 3178 8299 3168 8299
TIME...MOT...LOC 1940Z 288DEG 33KT 3177 8328

$$

25-CAMP
2 follow-up statements
618 
WWUS52 KTAE 052003
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
403 PM EDT TUE JUN 5 2012

GAC017-052030-
/O.CON.KTAE.SV.W.0167.000000T0000Z-120605T2030Z/
BEN HILL GA-
403 PM EDT TUE JUN 5 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR EASTERN BEN HILL COUNTY...

AT 400 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 7 MILES SOUTHEAST OF LULAVILLE...MOVING EAST AT 30 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RED
BLUFF

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
TUESDAY EVENING FOR SOUTHEAST ALABAMA AND CENTRAL FLORIDA AND
SOUTHWESTERN GEORGIA.

&&

LAT...LON 3168 8299 3174 8328 3181 8326 3185 8323
      3183 8313 3182 8313 3182 8310 3178 8302
      3178 8299
TIME...MOT...LOC 2003Z 290DEG 25KT 3172 8312

$$
094 
WWUS52 KTAE 052018
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
418 PM EDT TUE JUN 5 2012

GAC017-052028-
/O.CAN.KTAE.SV.W.0167.000000T0000Z-120605T2030Z/
BEN HILL GA-
418 PM EDT TUE JUN 5 2012

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN BEN HILL COUNTY IS
CANCELLED...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
TUESDAY EVENING FOR SOUTHEAST ALABAMA AND CENTRAL FLORIDA AND
SOUTHWESTERN GEORGIA.

LAT...LON 3168 8299 3174 8328 3181 8326 3185 8323
      3183 8313 3182 8313 3182 8310 3178 8302
      3178 8299
TIME...MOT...LOC 2018Z 290DEG 25KT 3168 8301

$$

25-CAMP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 3:08 PM EDT, 32 minutes earlier.

Area forecast discussion, Jun 5, 3:08 PM EDT, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
308 PM EDT Tue Jun 5 2012

...Severe Thunderstorm Watch 358 in Effect until 9 PM EDT...

.MESOSCALE DISCUSSION...
So far the evolution of deep moist convection has not worked out
quite as expected. It appears that our local 12 UTC 4km WRF has
initialized the best among the latest NWP guidance. It simulates
the strong convection just to our north, but keeps these cells
propagating east southeast along the cold front just to our north
(which is what has happened so far, and is supported by the analyzed
deep layer wind fields). This model also initiated convective cells
over our western zones later this afternoon as a well-defined mid
level MCV (currently over South Central AL) approaches and interacts
with the FL Panhandle sea breeze front (or any other mesoscale
boundaries). These storms, some of which could be strong to severe,
move east through the evening but weaken due to evening cooling
and/or moving into a more stable airmass, where SBCAPE values were
only about 1000 J/KG or less (based on the KTAE 18 UTC sounding, the
weak CU field observed on visible imagery, and latest RAP analyses).

Because of the complexity of this forecast, there are other
scenarios that could occur and we don't want to minimize the threat
for severe storms with a convective watch in effect. However, recent
analyses and model output do suggest that the overall threat may be
a little less than what we expected prior to this afternoon. To
summarize, we now think the highest threat for isolated severe
storms will be in the FL Panhandle and Southeast AL this afternoon
and evening, but there is still a low-end threat elsewhere until
later this evening.

&&

.SHORT TERM (Tonight through Thursday night)...
Low end severe threat will continue into this evening, but should
end before midnight as the MCV passes southeast of the area and the
boundary layer stabilizes. PoPs are held in the likely range over
our GA zones and inland FL Big Bend north of the interstate.
Conditions will not be quite as favorable for severe weather across
the area tomorrow. The primary MCV will be southeast of the area and
there do not appear to be any others lurking upstream. However, the
frontal boundary will be pulling up stationary during the day,
roughly bisecting the forecast area from ENE to WSW, or roughly
from Savannah to Bainbridge to Pensacola. Shear values drop off
considerably. However, with northwest flow aloft and a juicy air
mass along and south of the front, we will still need pretty high
PoPs (likely to categorical) across the southeast half of the
forecast area. Some drying will occur north of the front and PoPs
taper to low end chance (30) over Quitman County. Will only include
mention of isolated T+ for the higher PoP areas. SPC has the area in
a 5% risk area east of the Apalachicola River. The front will
gradually become more diffuse as we head through Wednesday night
into Thursday. PoPs will taper from 60 far southeast to 20 far
northwest Thursday afternoon. The dry push from the northwest will
continue Thursday night and it is about that time that we will
finally see the long wave trough pull away to the northeast.

.LONG TERM (Friday through next Tuesday)...
Models continue to be in reasonably good agreement. The large scale
longwave pattern continues highly amplified highlighted by a deep
trough over extreme wrn Pac/wrn U.S, ridging over Cntrl Conus with
axis down plains, and a positively tilted trough from low well east
of Canadian Maritimes WSW into Mid South and NRN Gulf region. At
surface, front responsible for recent weather aligned WSW to ENE
across coastal Gulf anchored by lows on MS coast and well east of
GA. Thus the juxtaposition of trough/front will keep the FL counties
and S/Cntrl GA in a moist unstable onshore flow with chances of
locally heavy rainfall especially in the FL Panhandle and Big Bend.
Conversely, SE AL/SW GA will be increasingly dominated by high
pressure diving out of OH Valley and dry air overspreading NW-SE
across SE AL. Clouds and rain will keep max temps in the upper 80s
to low 90s, but higher over SE AL.

As the wrn trough moves ewd thru Intermountain region thru Fri then
thru the Plains on the weekend, Cntrl ridge builds into Ern region
while Ern trough pushes increasingly offshore beginning Friday. By
late Friday, this will push front further swd where it will likely
dissipate over the Nrn Gulf while the surface high moves Ewd into
the Wrn Atlc with local flow veering to onshore into at least
Monday. POPs will return to at or below normal, especially across
AL/GA. Both the Euro and GFS agree on a cut off low approaching
the area from the west at the end of the extended term. This
combined with moisture return on back side of high off east coast
will bring chance pops back to the forecast Mon and Tues, but
mainly for WRN Panhandle and SRN Al. With southerly flow, we will
begin trending towards warmer temps with highs into the mid 90s
and lows near 70.

&&

.MARINE (Tonight through Sunday)...
Winds are beginning to increase out over the marine area as the
gradient tightens ahead of an approaching front. Exercise caution
conditions are forecast through tonight. After that, the front will
get close enough that the gradient will weaken somewhat which will
bring winds down below headline criteria. The front is expected to
stall north of the waters tomorrow and remain in place through
Thursday before dissipating. High pressure will then build from the
Appalachians southeast to a position off the Carolina Coast over the
weekend. This will set up a period of east to southeast flow.

&&

.AVIATION (through 18Z Wednesday)...
Thunderstorms will be possible at all terminals through the
afternoon and evening hours. Initial development will be around TLH
with the other TAF sites getting in on the action a bit later on.
IFR ceilings will be possible at ABY and VLD overnight. With likely
to categorical PoPs in the forecast for Wednesday, convection will
need to be added to the terminal forecasts with the next (00Z)
package.

&&

.FIRE WEATHER...Red flag conditions are not expected over the next
few days.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   71  88  72  89  70 /  50  80  60  50  30
Panama City   74  88  73  88  74 /  50  70  50  40  20
Dothan        71  90  70  92  71 /  50  50  40  30  10
Albany        71  88  69  90  69 /  70  40  40  30  10
Valdosta      70  86  69  88  69 /  70  70  50  50  40
Cross City    71  86  72  87  69 /  40  80  60  60  50
Apalachicola  74  87  73  86  73 /  50  60  60  50  20

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...None.
GA...None.
FL...None.
GM...None.

&&

Short Term/Marine...Wool
Long Term...Block
Rest of Discussion...Camp
Hazardous weather outlook, Jun 5, 3:31 AM EDT, 12 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
331 AM EDT TUE JUN 5 2012

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-060300-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
331 AM EDT TUE JUN 5 2012 /231 AM CDT TUE JUN 5 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...MAINLY DURING THE
AFTERNOON AND EVENING HOURS. THE PRIMARY THREATS WILL BE
DAMAGING STRAIGHT LINE WIND GUSTS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

SHOWERS AND THUNDERSTORMS ARE LIKELY OVER MOST OF THE AREA ON
WEDNESDAY...BUT THE THREAT FOR SEVERE THUNDERSTORMS CURRENTLY
APPEARS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TODAY. SPOTTERS SHOULD CONSIDER
THEMSELVES ACTIVATED AS SOON AS THE FIRST WATCH OR WARNING IS
ISSUED...ASSUMING ANY ARE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

DVD

In the hours before

Special weather statement, Jun 5, 3:31 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
331 PM EDT TUE JUN 5 2012

GAZ130-052015-
BEN HILL GA-
331 PM EDT TUE JUN 5 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR BEN HILL COUNTY...

* UNTIL 415 PM EDT

AT 330 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 10 MILES SOUTHEAST OF ROCHELLE...OR NEAR OWENSBORO...
MOVING EAST AT 35 MPH.

PENNY SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE AT (8 5 0)
9 4 2 8 8 3 3. OR...CONTACT LAW ENFORCEMENT.

LAT...LON 3169 8299 3169 8302 3174 8332 3177 8334
      3176 8340 3177 8345 3184 8348 3185 8348
      3185 8318 3182 8313 3182 8310 3179 8305
      3178 8299
TIME...MOT...LOC 1932Z 289DEG 31KT 3183 8334

25-CAMP

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 3:31 PM EDTSpecial Weather StatementTAEBen Hill44 min
Jun 5, 4:40 PM EDTSevere Thunderstorm WarningTAEThomas50 min
Jun 5, 5:02 PM EDTSevere Thunderstorm WarningTAEBrooks, Colquitt, Thomas43 min
Jun 5, 5:36 PM EDTSevere Thunderstorm WarningTAEBerrien, Brooks, Colquitt, Cook, Lowndes39 min
Jun 5, 6:08 PM EDTSevere Thunderstorm WarningTAEColquitt, Cook37 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.